Pennsylvania, 2011

Hail in Pennsylvania, August 18, 2011

August 18, 2011 · NWS CTP · 1 event in 1 county or zone

Scattered pulse thunderstorms produced large hail in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered pulse thunderstorms produced large hail in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 8:09 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 18, 8:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU AUG 18 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DEEPEN AND SLOW AS IT MOVES TOWARD
THE REGION...BRINGING A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS
OVER THE NEXT SEVERAL DAYS. A COLD FRONT WILL BRING COOLER AND
DRIER WEATHER FOR TUESDAY THROUGH THURSDAY...AS HIGH PRESSURE
BUILDS EASTWARD.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
LUMBERING SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP FROM
EASTERN ADAMS COUNTY INTO LANCASTER COUNTY. MORE RECENTLY IN
LEBANON COUNTY. LOCALLY HEAVY RAINFALL AND PENNY SIZE HAIL IS
LIKELY IN THESE STORMS. THEY SHOULD DIE DOWN BETWEEN 830 AND 930
PM.

THESE STORMS ARE DEVELOPING ALONG AND AHEAD OF THE DRY AIR IN THE
WV. SPC MESO ANALYSIS PAGE SHOWS HIGH CAPE FROM MD ACROSS THIS
REGION INTO NJ.

TO THE NORTH A LINE OF SHOWERS AND STORMS IS MOVING ACROSS THE
REGION. THIS IS NOT A SIGNIFICANT FEATURE AT THIS TIME.

THE HRRR AND NAM4KM IMPLY THE SHOWERS AND STORMS OVER ONTARIO AND
WESTERN LAKE ERIE COULD ENTER THE NORTHWESTER COUNTIES AROUND 0400
UTC. INCREASED POPS IN THAT REGION IN THE 4-8 UTC RANGE.

MOST OTHER AREAS TWEAKED TEMPS AND WINDS.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
WEAK FORCING AND MODEST MOISTURE TOMORROW. BUT THERE COULD BE MORE
WIDESPREAD SHOWERS RELATIVE TO TODAY. THE NAM4KM SHOWS SHOWERS
OVER CENTRAL AND SOUTHEASTERN PA IN THE AFTERNOON. PW IS NEAR TO
BELOW NORMAL SO NOT TOO EXCITING.

SREF CAPE IS NOT EXCITING AND PEAKS AFTER 11 AM IN EASTERN PA. THIS
WOULD FAVOR HIGHER POPS IN EAST/SOUTHEAST.

BEST CHANCE OF SHOWERS AND STORMS SHOULD BE IN SE AND BETWEEN 2
AND 8 PM TOMORROW AFTERNOON. HIGHEST THREAT WOULD BE SOUTHEASTERN AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A BROAD MID-LEVEL TROUGH...IN ADVANCE OF THE MAIN SYNOPTIC TROUGH
ASSOCIATED WITH HUDSON BAY VORTEX...WILL CROSS THE APPALACHIANS AND
DRIFT EWD OVER THE MID ATLANTIC REGION FRI NGT INTO EARLY SAT BEFORE
PUSHING OFF THE COAST. IN RESPONSE...A SUBTLE LEE SFC LOW/TROUGH
AXIS WILL FORM ALONG THE MID ATLC COASTAL PLAIN AND ACT AS A FOCUS
FOR SCT SHOWERS/TSTMS FRI NGT INTO SAT. MDL AND ENSEMBLE DATA
INDICATES MSTR POOLING OVR THIS AREA AND HAVE PLACED HIGHEST POPS
ACRS THE ERN 1/3 OF THE CWA. IN GENERAL FOLLOWED A COMPROMISE OF THE
SREF/ECMWF/HPC FOR PCPN PATTERN AS WEAK OVERALL FORCING IS
CONTRIBUTING TO A SOMEWHAT LOWER CONFIDENCE FCST. COOLER MOS LOWS
DID NOT FIT THE LG SCALE PATTERN SO HEDGED TWD WARMER MINS FRI
NGT...BUT STAYED CLOSE TO 2.5KM MOSGUIDE NUMBERS FOR DAYTIME HIGHS
SAT.

THE MAIN SYNOPTIC TROUGH IS FCST TO PIVOT EWD THROUGH THE GRT LAKES
AND INTO THE NORTHEAST STATES SUN-MON. THERE IS STILL SOME SPREAD IN
THE SHORTWAVE DETAILS WITHIN THE TROUGH WHICH IS REFLECTED IN THE
EWD PROGRESSION OF THE ATTENDANT SFC COLD FRONT. THE 12Z GFS
LOOKED SURPRISINGLY LESS PROGRESSIVE THAN THE 00Z ECMWF. THE
LATEST 12Z ECMWF APPEARS TO BE MORE IN SYNC WITH THE GFS BUT IS
STILL A LITTLE FASTER IN CLEARING THE FRONT OFFSHORE BY 12Z
MONDAY. THE RELATIVELY COLD UPPER TROUGH AXIS MAY TRIGGER A FEW
ISOLD SHOWERS IN THE NORTH MON-TUE. A LARGE AREA OF HIGH PRES
SHOULD ARRIVE BY TUE AND PROVIDE FAIR AND DRY WEATHER THROUGH MID-
WEEK.

THE PREVIOUS 00Z ECMWF WAS AT ODDS WITH THE 12Z GFS BY THE END OF
THE PERIOD...CONCERNING A SHORTWAVE TROUGH DIVING SEWD THROUGH THE
UPPER PLAINS AND POTENTIAL BREAK IN SUBTROPICAL RIDGE ACRS THE
SERN CONUS. THE 00Z EC FOLDED THE WRN ATLC RIDGE WWD INTO THE ERN
CONUS NORTH OF TROPICAL SYSTEM NEARING FL...DEFLECTING THE UPPER
LEVEL WEAKNESS OVER THE MID MS VLY. IN CONTRAST THE 12Z GFS IS
MORE SUPPRESSED WITH THE SERN RIDGING AND ROTATES THE MID-LEVEL
TROUGH EWD THROUGH THE GRT LKS INTO THE NE STATES BY NEXT FRI.
SIMILAR TO THE LATE WEEKEND FROPA...THE 12Z ECMWF IS FOLLOWING
THE GFS TREND AND FAVORS A MORE ROBUST TROUGH IN THE EAST BY THE
END OF NEXT WEEK. WHILE THIS SOLUTION AND OVERALL LG SCALE
PATTERN WOULD GREATLY SUPPRESS ANY TROPICAL ENERGY TRYING TO CURVE
NWWD TWD THE SE COAST...IT MAY ACT TO TRANSPORT DEEP TROPICAL MSTR
NWD INTO THE ERN U.S. FOR NOW WILL FOLLOW A GUIDANCE BLEND AND
WAIT FOR A CONSENSUS SOLN TO EMERGE.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
MAIN AVIATION CONCERN THIS EVENING IS SCT TSRA ACROSS SOUTHEAST
PA IN VICINITY OF A SLOW MOVING TROF. LOCALIZED REDUCED VSBYS ARE
POSSIBLE THROUGH ARND MIDNIGHT /MAINLY LNS/. OTHER AREA OF
CONCERN FOR BRIEFLY REDUCED VSBYS IN SCTD SHRA/TSRA WILL BE
EARLY THIS EVENING ACROSS THE NW MTNS. A FEW SHRA/TSRA HAVE
DEVELOPED DOWNWIND OF LK ERIE AND COULD AFFECT BFD UP UNTIL ARND
02Z.

FOCUS WILL SHIFT TOWARD THE POTENTIAL OF FOG LATE TONIGHT.
LINGERING LOW LVL MOISTURE ACROSS SOUTHEAST PA...COMBINED WITH LIGHT
WIND AND CLEARING SKIES...WILL SET THE STAGE FOR AREAS OF
FOG ACROSS THE EASTERN PART OF THE STATE. CONDITIONAL CLIMATOLOGY
WOULD SUGGEST THAT LNS STANDS THE BEST CHANCE OF IFR VSBYS ARND
DAWN.

LINGERING TROF OF LOW PRESSURE ACROSS EASTERN PA WILL PROVIDE THE
FOCUS FOR ANOTHER ROUND OF SCT PM SHRA/TSRA. BEST CHC OF A BRIEF
VSBY RESTRICTION WILL BE ACROSS EASTERN PA. HOWEVER...WILL
INCLUDE A CB APPENDAGE AT MOST AIRFIELDS DURING THE AFTN.

OUTLOOK...
SAT-MON...MAINLY VFR...CHC OF A SHRA/TSRA...MAINLY PM.
TUES...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...GRUMM
SHORT TERM...GRUMM/LA CORTE
LONG TERM...STEINBUGL
AVIATION...FITZGERALD
Hazardous weather outlook, Aug 18, 3:35 AM EST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT THU AUG 18 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
190845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
435 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-056>059-063>066-190845-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
435 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS COULD BRING
LOCALLY HEAVY RAIN...AND SMALL HAIL TO PARTS OF THE REGION THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 6:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
718 PM EDT THU AUG 18 2011

PAZ064-065-190015-
ADAMS PA-YORK PA-
718 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK AND SOUTHEASTERN
ADAMS COUNTIES...

AT 716 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW OXFORD...MOVING
EAST AT 15 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL AFFECT ABBOTTSTOWN...SPRING GROVE...NEW
SALEM...JACOBUS AND YORK.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 7 AND 26.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE
ROAD 94...STATE ROAD 97.

LAT...LON 4008 7668 3984 7656 3972 7709 3989 7718

FORECASTER: RG/KF
Special weather statement, Aug 18, 6:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 PM EDT THU AUG 18 2011

PAZ059-190015-
LEBANON PA-
738 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANNVILLE...MOVING EAST
AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT CORNWALL...LEBANON AND MYERSTOWN.

LAT...LON 4027 7626 4026 7629 4025 7634 4024 7643
      4020 7655 4036 7659 4046 7637 4037 7623
      4036 7620 4031 7616

FORECASTER:
Special weather statement, Aug 18, 8:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU AUG 18 2011

PAZ036-063-064-190145-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-
909 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT ADAMS...SOUTH CENTRAL CUMBERLAND
AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 906 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONT ALTO...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT FAIRFIELD...CASHTOWN AND SEVEN STARS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 97.

LAT...LON 3985 7762 4009 7717 3982 7700 3979 7700
      3971 7739 3972 7753

FORECASTER: RHG
Special weather statement, Aug 18, 8:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 PM EDT THU AUG 18 2011

PAZ059-190130-
LEBANON PA-
911 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEBANON COUNTY...

AT 907 PM EDT...A STRONG THUNDERSTORM WAS NEAR JONESTOWN...MOVING
EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT FREDERICKSBURG AND SAND HILL.

LAT...LON 4027 7627 4026 7628 4032 7662 4036 7664
      4049 7658 4049 7641 4038 7625

FORECASTER:
Special weather statement, Aug 18, 8:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
912 PM EDT THU AUG 18 2011

PAZ058-059-190145-
LEBANON PA-SCHUYLKILL PA-
912 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT LEBANON AND SOUTH CENTRAL
SCHUYLKILL COUNTIES...

AT 910 PM EDT...A STRONG THUNDERSTORM WAS NEAR JONESTOWN...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT LICKDALE...FREDERICKSBURG...MYERSTOWN
AND PINE GROVE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 83 AND
100.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
322...ROUTE 422...STATE ROAD 501.

LAT...LON 4026 7656 4044 7665 4060 7632 4052 7627
      4051 7634 4049 7643 4037 7623 4037 7621
      4034 7618

FORECASTER: RHG
Special weather statement, Aug 18, 8:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT THU AUG 18 2011

PAZ036-064-190215-
ADAMS PA-FRANKLIN PA-
954 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 949 PM EDT...A STRONG THUNDERSTORM WAS NEAR WAYNESBORO...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ROUZERVILLE.

LAT...LON 3981 7769 3986 7741 3972 7739 3972 7768

FORECASTER:

The radar

The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
August 18, 9:00 PM EST
Where
Adams County, 0.59 mi SSW of Guldens Station
Measured
1 in hail
Reported by
State Official
Coordinates
39.863, -77.156

Quarter size (1 inch diameter) hail was reported at the Adams County 911 Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324998.